Alabama, 2003

Damaging Wind in Alabama, June 17, 2003

June 17, 2003 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 17, 1:08 PM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Jun 17, 1:08 PM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
208 PM CDT TUE JUN 17 2003

A WET WEATHER PATTERN WILL CONTINUE. AN UPPER LOW WILL REMAIN TO THE
WEST FOR AT LEAST THE NEXT 24 HOURS...THEN MODELS GRADUALLY OPEN IT
UP AND MOVE IT OFF TO THE EAST. SEVERAL IMPULSES WILL ROTATE AROUND
THIS FEATURE. THE AIRMASS WILL REMAIN QUITE MOIST AND UNSTABLE...AND
A WEAK SURFACE TROF MAY ALSO DRIFT INTO THE AREA...HELPING TO ENHANCE
CONVECTION.  I WILL KEEP POPS HIGH THROUGH THURSDAY...THEN DROP POPS
BACK TO CHANCE CATEGORY AFTER THAT. SHOWERS AND THUNDERSTORMS WILL BE
MOST NUMEROUS FROM MID AFTERNOON THROUGH EARLY EVENING EACH DAY.

.PRELIMINARY NUMBERS...
BHM 70 86 70 85 71 / 60 80 40 60
MGM 72 87 72 87 72 / 60 80 40 60

.BHM...NONE.
Hazardous weather outlook, Jun 17, 12:00 PM CST, 4 hours 15 minutes before
ALZ011>015-017>050-171400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT TUE JUN 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

NOTHING HAS CHANGED. A MOIST AND UNSTABLE AIRMASS REMAINS PARKED
OVER THE REGION. NUMEROUS SMALL SCALE BOUNDARIES WILL AID IN
THUNDERSTORM DEVELOPMENT THROUGH THIS EVENING. ISOLATED STORMS WILL
HAVE THE POTENTIAL FOR PRODUCING DAMAGING WINDS...AND SOME LOCALIZED
AREAS WILL RECEIVE HEAVY RAINFALL IN A SHORT PERIOD OF TIME.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

A SURFACE FRONT STAYS CLOSE TO THE REGION FOR THE NEXT WEEK OR SO.
THEREFORE...MOIST AND UNSTABLE AIR WILL COVER A LARGE PART OF
THE FORECAST AREA. CHANCES OF SHOWERS AND THUNDERSTORMS WILL EXIST
EACH DAY...WITH THE BEST CHANCE OF RAIN DURING THE AFTERNOON AND
EVENING HOURS. ISOLATED STORMS MAY BE CAPABLE OF PRODUCING DAMAGING
WINDS AND LOCALIZED AREAS MAY EXPERIENCE HEAVY RAIN IN A SHORT PERIOD
OF TIME. MOST STORMS WILL REMAIN BELOW SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL NOT BE NECESSARY.

The radar

The Birmingham radar (KBMX), 13 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
June 17, 4:15 PM CST to 4:20 PM CST
Where
Shelby County, Pelham
Measured
55 kt (63 mph) estimated gust
Property damage
$16,000
Reported by
BROADCAST MEDIA
Coordinates
33.283, -86.817

Several trees were blown down in Pelham. One tree fell on a sailboat producing moderate damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369728.